Minnesota, 2024

Damaging Winds in Minnesota, June 5, 2024

June 5, 2024 · NWS FGF · 4 events in 2 counties and zones

An upper level jet and instability formed thunderstorms that presented a wind threat and dropped some large hail as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An upper level jet and instability formed thunderstorms that presented a wind threat and dropped some large hail as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 5, 1:57 PM CST, 43 minutes earlier. Its key messages:

  • -High wind warning for Devils Lake Basin and Wind advisory for remainder of eastern North Dakota and the Red River Valley -Scattered showers each of the next few days. Windy conditions persisting through the end of the week. -Drier conditions this weekend before shower chances return next week.
Area forecast discussion, Jun 5, 1:57 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
257 PM CDT Wed Jun 5 2024

.KEY MESSAGES...

-High wind warning for Devils Lake Basin and Wind advisory for
 remainder of eastern North Dakota and the Red River Valley

-Scattered showers each of the next few days. Windy conditions
 persisting through the end of the week.

-Drier conditions this weekend before shower chances return
 next week.

&&

.DISCUSSION...
Issued at 257 PM CDT Wed Jun 5 2024

...Synopsis...

Continue to note shortwave activity rotating around an upper low in
Manitoba/Saskatchewan. Coupled with strong strong mid level cold
advection and 850-700 mb flow of 40-50 kts a windy pattern is
expected to continue through Thursday before flow weakens. After
this upper low moves southeast along a tongue of potential vorticity
stretching to the great lakes region a mid level trough finally
clears the low level jet east of our area. In the meantime steep sfc-
700mb lapse and will maintain shower chances each day though
diminishing through the weekend.

... High Wind Warning/ Wind Advisory...

Strong 850mb flow can be noted in latest RAP analysis of 40-45 kts
with a max of 50+ approaching from the SE Manitoba will overspread
the upper Devils Lake basin this afternoon pushing winds into High
Wind Warning criteria as 40+ mph sustained winds and gusts to 60 mph
are possible. As the BL decouples this evening gusts should quickly
diminish though may remain quite breezy through midnight. For
tomorrow a similar pattern is forecast though thinking the core of
the strongest winds aloft and PGF at the sfc will past us and only
warrant a wind advisory for eastern North Dakota and adjacent
portions of Minnesota. Punting on issuance to avoid confusion with
current active headlines but foresee evening or night crew issuing
more wind headlines.

...Fire Weather...

Decreasing shower chances (see below) leading to more widespread low
RH values with our remaining strong winds teaming up to give winds
over 20 mph and RH as low as 30%. Knowing the bias in the dewpoint
forecast would lean into upper 20s for humidity planning purposes.
Winds seem to be well handled with this predictable pattern thus not
expecting critical fire weather conditions but certainly to
keep in the back of the mind and monitor.

...Shower Activity...

Steep lapse rates and diurnal heating will continue to favor shower
and thunderstorm formation. A weak shortwave rotating through the
area should promote more widespread convective growth this afternoon
through favoring NW Minnesota. Any collapsing storm should tap into
the stronger winds aloft warranting the 5% risk across the area for
wind though hail potential looks low due to shallow nature of
storms. The lower freezing levels could help compensate for this
however thus the 5% hail risk. Shallower boundary layer Thursday and
Friday will cut down on severe chances through general thunderstorms
and scattered showers remain a 30% chance each day.

...Weekend and Beyond...

Thermal ridging moves in under upper troughing this weekend further
diminishing precip chances for a few days before trough returns to
the western CONUS bringing more shortwave activity to the northern
plains early next week. Less than 30% chance for > 0.10" of precip
any given day due to uncertainty in pattern evolution, though
general pattern looks favorable for more rain chances.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1234 PM CDT Wed Jun 5 2024

Likely a few thunderstorms in NW Minnesota this afternoon
affecting TVF and BJI. Winds 20-30 mph this afternoon gusting
35-40 mph, gusts dissipate overnight before returning tomorrow
afternoon though slightly weaker winds tomorrow. VFR conditions
for the period asides from periods of Thunder out east with
fuel alternate thresholds for winds in some locations.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory until 9 PM CDT this evening for NDZ008-016-
     027>030-038-039-049-052-053.
     High Wind Warning until 9 PM CDT this evening for NDZ006-007-
     014-015-024-026-054.
MN...Wind Advisory until 9 PM CDT this evening for MNZ001>004-007-
     029.

&&

DISCUSSION...TT
AVIATION...TT
Hazardous weather outlook, Jun 5, 3:12 AM CST, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
412 AM CDT Wed Jun 5 2024

MNZ001>003-008-009-013>017-022>024-027-028-030>032-060915-
West Polk-Norman-Clay-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-
412 AM CDT Wed Jun 5 2024

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 1 out of 5 risk for isolated severe
thunderstorms in northwestern Minnesota. The main hazards will be
hail up to 1 inch, and wind gusts up to 60 MPH.

Weather hazards expected...
  Thunderstorm Risk...with an associated:
      Hail Risk...up to quarter-sized.
      Damaging Wind Risk...up to 60 MPH.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-052>054-
060915-
Kittson-West Marshall-Wilkin-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-Western Walsh-
412 AM CDT Wed Jun 5 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a wind advisory in effect for the area through 8 PM
tonight. Wind gusts up to 50 MPH expected.

Weather hazards expected...
	Elevated Non Thunderstorm Wind Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ005-006-040-060915-
Roseau-Lake Of The Woods-Grant-
412 AM CDT Wed Jun 5 2024

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous severe weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 5, 2:14 PM CST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
314 PM CDT Wed Jun 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Non-Tstm Wnd Gst Langdon                 48.76N 98.37W
06/05/2024  M59 MPH          Cavalier           ND   ASOS

            High Wind Gust.

&&

BR
Local storm report, Jun 5, 2:17 PM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
317 PM CDT Wed Jun 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Non-Tstm Wnd Gst Leeds                   48.29N 99.44W
06/05/2024  M62 MPH          Benson             ND   Dept of Highways

            High Wind Gust.

&&

BR
Local storm report, Jun 5, 2:18 PM CST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
318 PM CDT Wed Jun 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Non-Tstm Wnd Gst Langdon                 48.76N 98.37W
06/05/2024  M59 MPH          Cavalier           ND   Dept of Highways

            High Wind Gust.

&&

BR

The radar

The Fargo/Grand Forks radar (KMVX), 194 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hubbard

When
June 5, 2:40 PM CST to 2:45 PM CST
Where
Hubbard County, 1.56 mi WSW of Farris
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.370, -94.750

Broke tree branches 4 - 6 inches in diameter, along with an old spruce.

Thunderstorm Wind, Hubbard

When
June 5, 3:49 PM CST to 3:54 PM CST
Where
Hubbard County, 0.47 mi E of Park Rapids
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
46.920, -95.060

AWOS reports a 62 mph gust.

Thunderstorm Wind, Hubbard

When
June 5, 3:59 PM CST to 4:04 PM CST
Where
Hubbard County, 1.46 mi SSW of Guthrie
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.280, -94.810

Report from mPING: trees uprooted or snapped.

Thunderstorm Wind, Otter Tail

When
June 5, 5:10 PM CST to 5:15 PM CST
Where
Otter Tail County, 0.69 mi S of Fergus Falls
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
46.270, -96.070

RWIS reports a 65 mph gust on I-94.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192044, 1192040, 1192037, 1192041.